5 Common Medication Mistakes and How to Avoid Them
A National Institutes of Health study recently found that 40% of seniors aged 65 and older take five or more prescription medications, and 90% take at least one prescription. The same study found that as many of 55% of seniors take their medications incorrectly.
Learn more about five common self medication mistakes older patients make at home, and how to avoid them.
Most Common Medication Errors that Impact Seniors
Taking medications can be a matter of life and death. Drug related fatalities are unfortunately rising, with the number of drug related fatalities surpassing traffic fatalities in 2009. This continues to be the case today, with many deaths resulting from medication misuse – particularly overdoses of opioid painkillers such as oxycodone (the active ingredient in Percocet and Oxycontin). The Food and Drug Administration (FDA) reports that 1.3 million people are injured each year from medication errors.
Here are five of the most common and potentially dangerous medication mistakes to avoid:
1. Taking Too Much
Problem: Overdoses are the number one cause of medication fatalities and the most common medication error according to the FDA study about drug errors. Prescription drugs that have abuse potential are the most common culprits. Examples include prescription painkillers like: Percocet, anti-anxiety medications like Xanax, and stimulants such as Adderall. But, you can overdose on any type of drug. In fact, overdoses of the commonly used medication Tylenol have been linked to as many as 970 fatalities in one year according to FDA statistic outlined in a report by ProPublica .
Solution: Never take more medicine than prescribed and watch out for loved ones who may be overusing prescription medications. Signs of prescription drug overuse can can include: over-sedation, mood swings and running out of medication early.
2. Confusing Medications with One Another
Problem: Prescription medications frequently have names that are easy to mix up. Examples of medications that are often confused include:
- Zantac for heartburn and Zyrtec for allergies
- Lamictal for epilepsy and Lamisil for fungal infection
- Celebrex for arthritis and Celexa for depression
Patients, particularly seniors with dementia, can also mix up pills when they look superficially similar.
Solution: This is another case where a pill-minder can be a big help. Sorting daily medication in advance can prevent the wrong medication from being taken in a moment of confusion. Medications that are taken as needed, and therefore aren t in the minder, should be clearly labeled and stored separately from one another, if necessary. This issue is serious enough that the FDA carefully reviews drug names before they go to market to prevent medications with names that are too similar from existing on the marketplace. This is aimed to prevent such mistakes by both patients and by pharmacists.
3. Medicines Interacting with One Another
Problem: Some medications were never meant to be mixed. With 40% of seniors taking five or more prescriptions and many of them receiving these prescriptions from multiple specialists, sometimes patients are inadvertently prescribed medications or take medications which are dangerous when mixed. For example, a patient could be prescribed an opiate painkiller from a pain doctor and a sedating sleeping medicine from a sleep specialist, each of which would be safe when taken individually at prescribed doses, but which could cause dangerous over-sedation when combined.
Solution: Our doctors and pharmacists are supposed to be on top of this, but mistakes happen, especially when a patient s various physicians are not communicating with one another effectively. Speak to your pharmacist about all the medication you are taking. Consider using online tools such as Medscape s Drug Interaction Checker to make sure the prescriptions, supplements and over the counter medications you are taking do not conflict.
4. Food and Drug Interactions
Problem: While it s common knowledge that certain medications ought not be taken at the same time, the issue of foods interacting with drugs is less commonly discussed. For example, many seniors are on medications such as the anticoagulant Coumadin or blood thinning statins. Many medicines in this family can be rendered ineffective when a patient eats foods high in vitamin K, such as leafy green vegetables, broccoli and Brussels sprouts. Similarly, grapefruit juice can cause potentially dangerous interactions with at least 85 medications because it contains a compound that affects the way medications are metabolized by the liver.
Solution: Always be mindful of directions and warnings on the labels of your prescription and from your pharmacist. If you have any concerns, don t hesitate to bring them up with your pharmacist, whose job is to assure patients understand the medications they are taking and how to take them correctly. You can also read our recent article and food and drug interactions for more information.
5. Wrong Route of Administration
Problem: The FDA report cited above indicated that 16% of medication errors involve using the wrong route of administration. This could involve for example, swallowing a tablet that was intended to be taken sub-lingually (slowly absorbed under the tongue) or an anal suppository (yes, this had been done). Swallowing a liquid intended for injection or use as a nasal spray is another example.
Solution: At risk of sounding redundant, be sure to follow all instructions on labels from doctors and from pharmacists carefully, and ask questions if you re not sure. If you are caregiving for a loved one who could be unsure about the proper way to take his or her medication, provide guidance and assistance if at all possible.
Have you or a loved one made a medication error before? Are there other medication errors you think readers should be aware of? Share your story in the comments below.
5 Common Medication Mistakes and How to Avoid Them posted by Jeff Anderson